Test yourself and your team with this scenario based on pharmacy practice
Teri Saunders is a 42-year-old woman with 25-year history of focal epilepsy in the temporal lobes, which has proved refractory to treatment. She experiences complex focal seizures at least once a week and these will often evolve to a bilateral convulsive seizure. While her seizure control is poor, it has significantly improved since this time last year, when seizures were occurring every day.
Teri's current medication is:
● Tegretol Retard 800mg twice a day
● Topiramate 200mg twice a day
● Clobazam 10mg when required
Pharmacist Adele Majors knows that Teri has been struggling to find antiepileptic drugs (AEDs) that suit her. The topiramate introduced last year has made a difference to her seizure control but it has also caused dramatic weight loss.
Today Teri presents a prescription for Adcal D3 twice a day.
She says to Adele: "I don't understand why I have to take this medicine now. This has got nothing to do with my epilepsy, they said, so why am I taking it?"
Why has this medication been prescribed?
Some AEDs can lead to thinning of the bone. AED exposure is a cause of secondary osteoporosis with decreased bone mineral density (BMD), secondary to poor bone accrual in children or accelerated bone loss in adults. Patients with epilepsy have a two to six times risk of fracture compared to people without the condition. Exposure to AEDs independently increases the risk.
The MHRA has specifically identified carbamazepine, phenytoin, primidone and sodium valproate as being associated with decreased bone mineral density, which could lead to osteopenia, osteoporosis and increased fractures in at-risk patients. Biochemical indices of bone and mineral metabolism including calcium, vitamin D, parathyroid hormone and bone turnover markers can be affected.
It has been suggested that levetiracetam can also lower bone mineral density, although this has more recently been disputed.
Women who are at increased risk of osteoporosis for other reasons, such as a family history or who are underweight, may also require osteoporosis protection. Teri has lost significant weight with topiramate (a common side effect) and this, alongside her carbamazepine therapy (Tegretol), effectively increases her risk of fracture. She is having regular generalised tonic-clonic seizures, increasing the likelihood of fracture if she falls.
The MHRA recommends that vitamin D supplements should be considered for at-risk patients, which includes those who receive long-term treatment with primidone, phenytoin, carbamazepine, phenobarbital or sodium valproate.
● Koo DL, Joo EY, Kim D, Hong SB. Effects of levetiracetam as monotherapy on bone mineral density and biochemical markers of bone metabolism in patients with epilepsy. Epilepsy Res, 2013, 104, 134.
● MHRA. Antiepileptics: adverse effects on bone. 2009.
If you identify a gap in your knowledge, you might want to consider making a CPD entry. C+D's Practical Approach archive is available online